Format

Send to

Choose Destination
J Am Vet Med Assoc. 2018 Jun 1;252(11):1409-1414. doi: 10.2460/javma.252.11.1409.

Treatment of recent-onset atrial fibrillation with quinidine and flecainide in Thoroughbred racehorses: 107 cases (1987-2014).

Abstract

OBJECTIVE To compare the efficacy of quinidine and flecainide in treating naturally occurring, recent-onset atrial fibrillation (AF) in Thoroughbred racehorses. DESIGN Retrospective case series. ANIMALS 107 Thoroughbred racehorses. PROCEDURES Medical records of racehorses with AF that were treated with quinidine or flecainide between 1987 and 2014 were reviewed. Signalment, history, treatments, complications, and outcome data were collected. Horses were allocated to 2 groups according to the initial treatment: initial treatment with quinidine (group 1) or initial treatment with flecainide (group 2). Horses in group 2 that did not convert to sinus rhythm with flecainide were then administered quinidine (group 3). Complications, total quinidine dose, and duration of treatment were compared. Rates of conversion for horses treated with quinidine versus flecainide were also compared. RESULTS Overall rate of cardioversion was 91% (97/107). There was a significant difference in the rate of cardioversion for quinidine alone (91% [71/78]), compared with flecainide alone (41% [12/29]). In group 3, the conversion rate after the addition of quinidine treatment was 82% (14/17). Total quinidine dose and treatment duration did not differ significantly between groups 1 and 3. CONCLUSIONS AND CLINICAL RELEVANCE Overall rate of cardioversion for Thoroughbred racehorses with AF was similar to that in previous reports. Flecainide treatment was less effective than quinidine treatment, but the frequency of complications did not differ between quinidine and flecainide. Further investigation is suggested to evaluate the efficacy of flecainide for cardioversion in athletic horses.

PMID:
29772981
DOI:
10.2460/javma.252.11.1409

Supplemental Content

Full text links

Icon for Atypon
Loading ...
Support Center